Skip to content
white coating on tongue and bad taste in mouth
avatar
An_224367 posted:
I had a very thick white coating on my tongue. I was treated for thrush and given nysatin and flucasanole. I went back and was negative for thrush. I went back with a light white coating and a bad taste in my mouth. I was given a mixture of 5 things. I know benadryl, an antibiotic, nystatin, lidocane, and maybe something else. I did this wash for 10 days. Not much has changed. Any idea of what I may have?
Reply
 
avatar
xnevergiveinx responded:
Smoking, stress, illness, virus, infection. So many things can cause this. Even certain medications and the way they interact can be a cause. If you were negative for thrush, I dont know for sure. Goodluck!
 
avatar
Amelia_WebMD_Staff responded:
Hi Anon_36481,

I think that you should be safe and go back to the doctor or oral surgeon if your tongue continues to stay white with film.

Until then, you might want to look at this article and think about the questions below, so that you can talk more in depth with your chosen professional!

Here is a link to a great article that explains thrush in detail with a picture, list of symptoms, causes and preventative steps to take to avoid thrush.

THRUSH
http://www.webmd.com/oral-health/guide/dental-health-thrush

I was also curious if you scrape your tongue when you brush your teeth. This is something that we should all do to remove the excess bacteria that is on the tongue. It also helps with bad breathe. :)

Other things to think about are what medications are you on? Do you smoke or use alcohol in excess? Have you been sick lately?

Also, what is the taste that you are experiencing like? Is it sour? Is it metallic?

Here is another link from MayoClinic.com on White Tongue and other causes for it.

WHITE TONGUE
http://www.mayoclinic.com/health/white-tongue/MY01011

Best of luck with keeping your mouth as healthy as possible and I look forward to hearing about your diagnosis and progress in the future!
Best Wishes! Amelia
 
avatar
Nicolina12 responded:
I have the same symptoms. I have Geographic Tongue. I have the white coating, bad taste, and different patches on my tongue. Sometimes it actually itches and it also burns. I just started rinsing with hydrogen peroxide. I hope it helps me. It sounds like the same thing that you have.
 
avatar
Amelia_WebMD_Staff replied to Nicolina12's response:
Hi Nicolina,

How long have you had these symptoms? Here is a link from MayoClinic.com that gives you more information on Geographic Tongue and says that if these symptoms persist for more than 10 days to see a dentist.

Mayo Clinic Geographic Tongue
http://www.mayoclinic.com/health/geographic-tongue/DS00819/DSECTION=symptoms

Here is a quote from our Oral Health Board Expert, Zev Kaufman, DDS about his thoughts on hydrogen peroxide rinsing that you might want to read:

Dr. Kaufman has stated, "The use of Hydrogen Peroxide as a mouthwash is NOT recommended. I frankly do not understand why people do it in the first place. Most dental pathologists will tell you that you are causing changes to your mucous membranes which can create long term damage.
The best way to clean your oral cavity is by brushing your teeth and tongue. Rinsing is merely an adjunct. (I personally do not like it, especially when people use alcohol based mouthwashes)."

Dr. Kaufman gives wonderful advice and you can talk to your dentist about this as well. Best of luck and keep us updated!
Best Wishes! Amelia


Featuring Experts

For almost two decades, Dr. Zev Kaufman, has been known in the dental community as "the dentist's dentist." Graduating with honors and a...More

Helpful Tips

sinus trouble in my teeth
need info on sinus that have gotten into my teeth i went to the dentist this week and my dentist told me about this and i have never heard ... More
Was this Helpful?
9 of 19 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit Dr. Kaufman's website